Unhappy With Your Antidepressant?
Maybe it’s time for a change.
Talk to a Depression Specialist continued...
One key to knowing whether you are taking the right drug, Gaynes says, is to make sure you’re getting a strong enough dose.
“Under dosing,” he says, “may be a bigger problem than which drug you choose,” says Gaines. “Primary care physicians are more likely to under dose out of caution or lack of familiarity with a drug.” A psychiatrist can look at the drug you’re taking and let you know whether the dose you’ve been prescribed is adequate for treating your depression.
Check on Underlying Issues That May Interfere With Antidepressants
Some people may have underlying issues such as panic disorder or anxiety that need to be addressed before an antidepressant can work well. (Both jitteriness and anxiety can be side effects of antidepressants.)
“Most people can ride out the first few days and the symptoms go away -- they feel calmer, and the frequency of panic attacks goes down. But for some people, the side effect of increased anxiety gets worse and continues to build,” says Jonathan E. Alpert, MD, PhD, clinical director of psychiatry at Massachusetts General Hospital in Boston. They need treatment for anxiety as well as depression. Some antidepressants are approved to treat both conditions. Doctors may also prescribe one medicine for the depression and a second medicine for anxiety.
It’s also possible that person was misdiagnosed, and actually has bipolar disorder. “In these patients, the antidepressant can trigger manic symptoms,” Alpert says. In these cases, prescribing a more appropriate antipsychotic medication will significantly improve treatment.
Look Closely at Your Habits and Moods
Sometimes a drug’s benefits seem to wane after a long period in which it has effectively relieved symptoms of depression. Psychiatrists call it “Prozac poop-out.”
But according to Gaynes, such episodes frequently have an external cause. Alcohol or drug use could be interfering with the medication’s effectiveness. Or the dose may not be high enough.
Then, too, symptoms can intensify with the ebbs and flows of day-to-day life. Some people ask for a stronger dose of the medication they’re taking to master the darkening moods. But for many, a few months of cognitive or talk therapy is often the best way to regain equilibrium.